RSS
TwitterFacebook

Mirena IUD Vision Problems, Headaches Diagnosed as PseudoTumor Cerebri: Lawsuit

  • Written by: Irvin Jackson
  • 3 Comments

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

A 30-year-old woman indicates that she is suffering from severe headaches, blurry vision, nausea and pain due to the side effects of the Mirena IUD, according to allegations raised in a product liability lawsuit filed late last month. 

The complaint (PDF) was filed by Brittany Collins in the U.S. District Court for the District of New Jersey, indicating that the popular birth control implant caused a dangerous build up of fluid around the brain, known as pseudotumor cerebri (PTC) or idiopathic intracranial hypertension (IIH).

Mirena IUD is a small, T-shaped device manufactured and sold by Bayer Healthcare, which is implanted into the uterus to provide protection against pregnancy for up to five years.

While the product is marketed as a safe and hassel-free form of long-acting birth control, the manufacturer now faces a growing number of Mirena lawsuits alleging that women and doctors were not adequately warned about the risk of vision problems, headaches and permanent damage to the optic nerve that may result from pseudotumor cerebri from Mirena.

Collins indicates that a Mirena IUD was implanted in December 2011, and she subsequently began to experience severe headaches, blurry vision, tinnitus (ringing in the ears) dizziness, nausea, and pain in her neck and shoulders.

She was diagnosed with PTC in October 2014, and has undergone three lumbar punctures to relief pressure on her brain and optic nerves. However, she indicates it is likely she suffered permanent damage.

“There is currently no treatment to reverse permanent injury to the optic nerves caused by increased intracranial pressure,” the lawsuit states. “Because of this, treatment of PTC or IIH is focused on halting visual loss that has already occurred. Although PTC or IIH is considered reversible in some patients, it may take years before normal pressure is maintained. It also may be irreversible in some cases.”

The case raises similar allegations to those presented in dozens of other claims filed in recent months by women diagnosed with pseudotumor cerebri, indicating that long term vision problems from Mirena may have been avoided if Bayer had provided warnings and information to consumers and the medical community in the United States.

In several other countries, including South Africa and Hong Kong, Mirena warning information provided by Bayer indicate that papilledema is a possible side effect of the birth control implant. However, the same information and warnings were provided women in America or the U.S. medical community.

Plaintiffs allege that this failure to warn prevented users and doctors from promptly recognizing the symptoms of pseudotumor cerebri or papilledema from Mirena, which may have allowed women to avoid long-term optic nerve damage.

Amid a growing number of Mirena pseudotumor cerebri cases brought throughout the federal court system against Bayer, a request was filed last year with the U.S. Judicial Panel on Multidistrict Litigation (JPML) to centralize the cases before one judge. However, that request was rejected, so Collin’s claim and others filed by other women nationwide are proceeding without coordinated pretrial proceedings.

In addition to problems with pseudotumor cererbri, Mirena IUDs have also been linked to reports of the IUD perforating the uterus or moving out of position, causing severe internal injuries for many women.

Tags: , , , , , ,

3 comments

  1. Claudia Gonzalez Reply

    I had been feeling aweful!

  2. Amanda Reply

    As I read this I can barely see. I and it’s been getting worse so fast. It’s been 4 years since I had mirena removed and since then I went from never having any vision problems to two different prescriptions now and thousands in office visits and glasses. And I am wearing my glasses now and am struggling to write this comment. How do I get on board this train. I’m furious.

  3. Twila Reply

    A light bulb came on when I saw the law suit commercial. I had lasik eye surgery 12 years ago and it was not until last year that I had to go to reading glasses. Well I got the mirena November 2016 and a few months after that I started experiencing blurred vision even with my glasses. My eyes burn and get dry especially if I am tired. I thought my eyes could not possibly be getting worse this fast. I just got my glasses. Last week I suffered from a headache that was so severe I had to lay down, turn off lights, and have the room totally silent. I am going to make another optometrist appointment as well as a doctor’s appointment to confirm my suspicions.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.